Article Text

other Versions

PDF
Letter
Zinc-induced copper deficiency in Wilson disease
  1. J Horvath1,
  2. P Beris2,
  3. E Giostra3,
  4. P-Y Martin4,
  5. P R Burkhard1
  1. 1Department of Neurology, University Hospitals of Geneva, Geneva, Switzerland
  2. 2Department of Haematology, University Hospitals of Geneva, Geneva, Switzerland
  3. 3Department of Gastroenterology, University Hospitals of Geneva, Geneva, Switzerland
  4. 4Department of Nephrology, University Hospitals of Geneva, Geneva, Switzerland
  1. Correspondence to Dr Judit Horvath, Department of Neurology, Geneva University Hospitals, 4, rue Gabrielle-Perret-Gentil, 1211 Geneva 14, Switzerland; judit.horvath{at}hcuge.ch

Statistics from Altmetric.com

Introduction

Zinc intoxication has been reported in cases of dietary supplementation, therapeutic overdose, coin ingestion and chronic use of denture cream. Zinc in excess upregulates copper-binding metallothionein in the gut mucosa, leading to increased elimination of copper and negative copper balance. Copper deficiency may also occur in the absence of zinc intoxication, during long-lasting parenteral nutrition and in malabsorption. It is characterised by haematological abnormalities, including sideroblastic anaemia, neutropenia and myelodysplastic syndrome, possibly related to a decreased activity of reductase enzymes of the mitochondria. Neurological manifestations of copper deficiency typically involve a myelopathy resembling subacute combined degeneration, yet optic and peripheral neuropathies, lower motoneuron degeneration, myopathy and central nervous system demyelination have also been reported.1–5 No case of renal manifestation has been published yet. Because of its core feature of chronic copper overload, Wilson disease (WD) may be considered a low risk for such complications to occur. We report here an original case of copper deficiency in WD related to chronic therapeutic overdose of zinc.

Report of a case

In 1992, a 25-year-old patient was diagnosed as having WD. He had mild cognitive deficit, resting tremor, dystonia, dysarthria, gait impairment and liver cirrhosis. Penicillamine therapy was discontinued after 6 months due to further neurological deterioration. Zinc sulfate in monotherapy was introduced …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.